Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS JSJ

December 5, 2013

NWS JSJ issued this flash flood warning at Dec 5, 2013, 7:24 AM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 5, 2013, 7:24 AM CST (13:24 UTC)
Expired
Dec 5, 2013, 9:30 AM CST
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 47 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 051324
FFWSJU
PRC037-053-085-089-103-051530-
/O.NEW.TJSJ.FF.W.0038.131205T1324Z-131205T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
924 AM AST THU DEC 5 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CEIBA
     NAGUABO
     LAS PIEDRAS
     FAJARDO
     LUQUILLO

* UNTIL 1130 AM AST

* AT 920 AM AST...DOPPLER WEATHER RADAR ESTIMATED PERSISTENT 
MODERATE TO LOCALLY HEAVY RAIN MOVING FROM THE ATLANTIC WATERS 
ACROSS PORTIONS OF THE ADVISORY AREA. THIS PERSISTENT RAINFALL WILL 
LEAD TO RAPID RISES ON SMALL STREAMS AND CREEKS...AS WELL AS URBAN 
FLOODING IN PORTIONS OF THE ADVISORY AREA. FOR THOSE REASONS THE 
FLOOD ADVISORY FOR THESE MUNICIPALITIES HAS EXTENDED.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1836 6562 1834 6560 1835 6556 1832 6562
      1831 6561 1832 6562 1827 6562 1826 6559
      1821 6561 1819 6563 1825 6583 1829 6581
      1828 6576 1832 6575 1837 6577 1838 6575

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA52 TJSJ 051334 CCA
FFWSJU
PRC037-053-085-089-103-051530-
/O.COR.TJSJ.FF.W.0038.131205T1329Z-131205T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
929 AM AST THU DEC 5 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CEIBA
     NAGUABO
     LAS PIEDRAS
     FAJARDO
     LUQUILLO

* UNTIL 1130 AM AST

* AT 920 AM AST...DOPPLER WEATHER RADAR ESTIMATED PERSISTENT
  MODERATE TO LOCALLY HEAVY RAIN MOVING FROM THE ATLANTIC WATERS
  ACROSS PORTIONS OF THE WARNING AREA. THIS PERSISTENT RAINFALL
  WILL LEAD TO RAPID RISES ON RIVERS...SMALL STREAMS AND
  CREEKS...AS WELL AS URBAN FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1836 6562 1834 6560 1835 6556 1832 6562
      1831 6561 1832 6562 1827 6562 1826 6559
      1821 6561 1819 6563 1825 6583 1829 6581
      1828 6576 1832 6575 1837 6577 1838 6575

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 051520
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1120 AM AST THU DEC 5 2013

PRC037-053-085-089-103-051530-
/O.EXP.TJSJ.FF.W.0038.000000T0000Z-131205T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CEIBA PR-NAGUABO PR-LAS PIEDRAS PR-FAJARDO PR-LUQUILLO PR-
1120 AM AST THU DEC 5 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 AM AST FOR LUQUILLO...
FAJARDO...LAS PIEDRAS...NAGUABO AND CEIBA MUNICIPALITIES...

LAT...LON 1836 6562 1834 6560 1835 6556 1832 6562
      1831 6561 1832 6562 1827 6562 1826 6559
      1821 6561 1819 6563 1825 6583 1829 6581
      1828 6576 1832 6575 1837 6577 1838 6575

$$

FIGUEROA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 5, 2:41 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Dec 5, 2:41 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
441 AM AST THU DEC 5 2013

.SYNOPSIS...MID TO UPPER LEVEL TROUGH ACROSS THE WESTERN ATLANTIC
WILL CONTINUE TO MOVE EAST WITH ITS AXIS RELOCATING SOUTH AND EAST
OF THE LOCAL ISLANDS BY THE END OF THE WEEK. SURFACE HIGH PRESSURE
WILL CONTINUE TO AMPLIFY NORTH OF THE AREA...TIGHTENING THE LOCAL
PRESSURE GRADIENT.

&&

.DISCUSSION...CLOUDY SKIES PREVAILED ACROSS THE LOCAL ISLANDS
OVERNIGHT. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY WERE
FOCUSED OVER THE LOCAL WATERS...WITH A FEW SHOWERS NOTED OVER
E PR AND USVI. LOW TEMPERATURES WERE MAINLY IN THE MID 70S IN
COASTAL AREAS AND THE WINDS WERE LIGHT AND VARIABLE.

THE AFOREMENTIONED UPPER LEVEL TROUGH WILL CONTINUE TO COMBINE
WITH PLENTY OF LOW LEVEL MOISTURE TO RESULT IN PERIODS OF SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY. SHOWER
AND THUNDERSTORM ACTIVITY WILL BE FOCUSED ACROSS THE EASTERN AND
NORTHERN PORTIONS OF THE FORECAST AREA...HOWEVER IF THERE IS A
GOOD BREAK IN CLOUD COVER...THE SOUTHWESTERN PORTIONS SHOULD
ALSO SEE SHOWER AND THUNDERSTORM DEVELOPMENT. DUE TO ALREADY
SATURATED SOILS...PROLONGED PERIODS OF MODERATE TO HEAVY RAINFALL
WILL LIKELY RESULT IN SHARP RISES IN SMALL STREAMS AND CREEKS AS
WELL AS URBAN FLOODING.

MODEL GUIDANCE CONTINUED TO SUGGEST A DECREASING TREND IN LOW
LEVEL MOISTURE AND FAVORABLE UPPER LEVEL DYNAMICS AS THE MID TO
UPPER UPPER LEVEL TROUGH RELOCATES SOUTH TO EAST OF THE LOCAL
AREA. AS A RESULT SHOWER COVERAGE AND INTENSITY IS EXPECTED TO
GRADUALLY DIMINISH WITH EACH DAY.

AN OVERALL DRIER WEATHER PATTERN WILL DOMINATE THE LOCAL AREA
SUNDAY INTO EARLY NEXT WORK WEEK. HOWEVER...PATCHES OF MOISTURE
WILL CONTINUE TO MOVE ACROSS THE LOCAL AREA FROM TIME TO TIME...
RESULTING IN A FEW PASSING SHOWERS ACROSS THE WINDWARD SIDE OF
THE LOCAL ISLANDS.

&&

.AVIATION...VFR CONDITIONS WITH VCSH ARE EXPECTED FOR ALL TAF SITES
DURING THE NIGHT WITH LIGHT AND VARIABLE SFC WINDS. SHRA AND ISOLD
TSRA EXPECTED TO AFFECT THE LOCAL TERMINALS TODAY CAUSING CIGS AT
AROUND FL050-080 WITH OCCASIONAL CIGS CLOSE TO FL030 WITH THE
HEAVIER RAIN. WIND WILL BE MAINLY FROM THE EAST NORTHEAST TODAY AT
AROUND 10KTS AND GUSTY NEAR SHRA.

&&

.MARINE....TRANQUIL MARINE CONDITIONS IN SHORT TERM. LATE FRIDAY
AND INTO THE UPCOMING WEEKEND...LONG PERIOD NORTHEAST SWELLS STILL
EXPECTED INTO LOCAL WATERS...BRINGING HAZARDOUS SEAS AND INCREASING
THE WAVE HEIGHTS ONCE AGAIN TO 7-8 FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  82  74  83  74 /  50  50  50  60
STT  85  76  86  76 /  50  30  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/23
Hazardous weather outlook, Dec 5, 4:00 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU DEC 5 2013

AMZ710>745-PRZ001>013-061100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
600 AM AST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT PUERTO RICO
TODAY...ESPECIALLY THE NORTHERN AND EASTERN SECTIONS. DUE TO
ALREADY SATURATED SOILS...ANY SIGNIFICANT SHOWER WILL LIKELY CAUSE
MINOR FLOODING. THEREFORE URBAN AND SMALL STREAM FLOODING IS
LIKELY TODAY ACROSS PARTS OF PUERTO RICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRENGTHENING TRADE WINDS AND LARGE NORTHEAST SWELLS WILL CREATE
CONFUSED SEAS AND DANGEROUS SURF CONDITIONS BEGINNING FRIDAY NIGHT
AND CONTINUING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF AMOUNTS OF RAINFALL OR FLOODING WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-061100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
600 AM AST THU DEC 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ONCE AGAIN IN AND
AROUND THE U.S. VIRGIN ISLANDS. SIGNIFICANT SHOWERS WILL LIKELY
CAUSE URBAN AND SMALL STREAM FLOODING IN AREAS OF SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRENGTHENING TRADE WINDS AND LARGE NORTHEAST SWELLS WILL CREATE
CONFUSED SEAS AND DANGEROUS SURF CONDITIONS BEGINNING FRIDAY NIGHT
AND CONTINUING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF AMOUNTS OF RAINFALL OR FLOODING WILL BE APPRECIATED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 5:17 AM CSTAreal Flood AdvisoryJSJ5 hr
Dec 5, 7:03 AM CSTFlash Flood WarningJSJ3 hr
Dec 5, 2:17 PM CSTSmall Craft AdvisoryJSJ6 days

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.